Aa
A
A
A
Close
Heart Disease Community
20.1k Members
Avatar universal

weaning off Metoprolol ER 50mg

I have been on metoprolol 25mg for two 1/2 years. Then my doctor put me on metoprolol er 50mg. I have been having shortness of breath and minor chest discomfort; i'm only 45 years old and i want off of this medication totally. Has anyone ever wean themselves off of this medication with no problems? If so, how did you do it? Any advise is helpful to me. Thank you.
5 Responses
976897 tn?1379171202
If your Doctor has doubled your dosage and to extended release, then I assume it was because your angina symptoms worsened?
Everyone has a limit with beta blockers and I had some bad experiences myself. My Angina worsened and I was just starting under a new hospital/cardiologist. He told me to double my Bisoprolol from 1.25mg to 2.5mg. A week later my symptoms were no different. Now, doubling a dosage should tell you that if there is no difference, it isn't working, but he said up the dosage to 5mg. The following day I was in hospital with a pulse of 30bpm and when I slept, it dropped to 23-25bpm setting off all the alarms. I felt terrible, chest pains and shortness of breath at rest and lots of headaches. I refused to let that cardiologist anywhere near me again, so they had to find me someone else. Since then, blockages in my arteries were stented and I was able to come off my beta blockers. I stopped them immediately, because nobody believed 1.25mg would cause a problem. WRONG. I had palpitations, and felt nauseous and found it very hard to breathe. My Doctor made me start them again. A second attempt was made where I took 1.25mg every two days for a month. Then every three days for another month. Then every 4 days for another month. I then stopped completely and was fine.
I would certainly not recommend you stop your beta blockers unless your Doctor says so. However I would ask questions, such as "it is obvious they are not helping my symptoms, so why aren't we looking at other options".
Avatar universal
Thank you so much.
Avatar universal
I was on Toprol XL 45 mg for 3 years and then on the generic Metoprolol Succinate for another 2. The cardiologist told me to stop it, I had shortness of breath and terrible night sweats. I cut them in half and did that for 10 days, then I took those half pills every other day for 10 more days and then I stopped. No ill effects.
Avatar universal
I thinks that's a great idea. I want my doctor to take me off of medication so that I can lower my own blood pressure through diet and exercise. I will talk to my doctor about the 10 day method. Hopefully she will agree with it. THANKS.
63984 tn?1385441539
I'd reconsider going off your beta blockers, and suggest you talk to your doctor about backing off the dose you are taking to your previous prescription.  There had to be a reason for increasing your dosage, and often there is a period when a beta blocker is increased that you don't feel very well until you  adjust to the medication level.
I'd suggest certainly mixing in a healthy diet, exercise as well as high blood pressure medication.  It worked for me.  I've gone from a diagnosis of Congestive Heart Failure to almost a normal heart function diagnosis, but it included a process of losing weight, a very careful diet but also a mix of beta and calcium blockers.  Keep us informed.
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.